Hello Guest, Welcome to Apnea Board !
As a guest, you are limited to certain areas of the board and there are some features you can't use.
To post a message, you must create a free account using a valid email address.

or Create an Account


New Posts   Today's Posts

[Treatment] Amitriptyline
#21
Good for you! That is exactly the spirit I like to hear. Keep it up, Sleepster.

Elvil was a pretty good drug in its time, and still is considered a go-to drug when more modern ones don't work or can't be tolerated, but as you have indicated, it is a trade off, and when you don't need it or can get along well enough without it, you will be better off. Not to mention the long term damage to your liver and body chemistry if you stay on it too long, so you will have immense benefits in the end from getting away from it.

If CPAP can deal with the bulk of the problem, isn't it nice to think that only side effect is looking like Darth Vader in bed?
Post Reply Post Reply
#22
Amitriptyline was perhaps the first tricyclic antidepressant. MAO inhibitors were first. (never mix the two)
Imipramine was generally better tolerated than Amitriptyline.
Tricyclics are cardio toxic at all dose levels. One reason they are out of favor.

Tapering is necessary with these meds; and one answer is to cleave a pill with a pill cutter.
I think they make a 10mg Amitriptyline pill -- I could be mistaken.

Remember, I am not a physician... so, my opinions don't count.
This Veteran is medicated for your protection.
Post Reply Post Reply
#23
I have a pill cleaver and I'm not afraid to use it.
Sleepster
Apnea Board Moderator
www.ApneaBoard.com


INFORMATION ON APNEA BOARD FORUMS OR ON APNEABOARD.COM SHOULD NOT BE CONSIDERED AS MEDICAL ADVICE. ALWAYS SEEK THE ADVICE OF A PHYSICIAN BEFORE SEEKING TREATMENT FOR MEDICAL CONDITIONS, INCLUDING SLEEP APNEA. INFORMATION POSTED ON THE APNEA BOARD WEB SITE AND FORUMS ARE PERSONAL OPINION ONLY AND NOT NECESSARILY A STATEMENT OF FACT.
Post Reply Post Reply


#24
I just use a soft cheese knife.
Post Reply Post Reply
#25
I'm back at it again. For the last week I have been taking approximately 20 mg per night instead of the usual 25 mg. This time I discussed the situation with my PCP before I started. He suggested I might cut the pills in half, which is what I started doing last night. He also gave me ambien to help get me through the withdrawals.

Two years ago a psychiatrist raised by dose from 100 mg to 125 mg and then 150 mg but I couldn't tolerate the sexual side effects. His Plan B was to take me off the amitriptyline and put me on a MAO patch. He reduced the dose to 100 mg for two days, then 50 mg for two more, then zero. He gave me klonopin to take as needed and Lunesta for sleep. After a few weeks he was impressed by the fact that I had tapered off the klonopin and seemed to be doing fine so he said I didn't need any drugs at all except the ocassional klonopin as needed. I had lots of trouble sleeping which led me to a sleep study and a CPAP machine. It turns out that getting some sleep can work wonders.

Fast forward to present day ...

For the past few days I've had these splitting headaches but then remembered that the klonopin was originally prescribed to help with the amitriptyline withdrawals. So even though the headaches are getting less severe I've found that half a klonopin works wonders on them.

So my question is, should I bite the bullet and stop the amitriptyline now, continue with half-pills of amitriptyline for a few more nights, or continue the tapering off until I get down to quarter-pills?

I have an appointment in 2.5 weeks to see a sleep doctor for the first time ever.
Sleepster
Apnea Board Moderator
www.ApneaBoard.com


INFORMATION ON APNEA BOARD FORUMS OR ON APNEABOARD.COM SHOULD NOT BE CONSIDERED AS MEDICAL ADVICE. ALWAYS SEEK THE ADVICE OF A PHYSICIAN BEFORE SEEKING TREATMENT FOR MEDICAL CONDITIONS, INCLUDING SLEEP APNEA. INFORMATION POSTED ON THE APNEA BOARD WEB SITE AND FORUMS ARE PERSONAL OPINION ONLY AND NOT NECESSARILY A STATEMENT OF FACT.
Post Reply Post Reply
#26
can you call the doc's office and ask the nurse (if they have one) or have the medical assistant ask the doc what he thinks you should do? I don't know enough about amitriptyline.
Post Reply Post Reply


#27
Sleepster, I wasn't on amitriptyline, but was on a large dose of another antidepressant, it took me 6 months to full get off it, I went down in 25mg doses every two weeks. I thought the last would be the worse but only had a day or two of headaches. Personally I would just bite the bullet and go off it, you could experience a rebound effect, I would try to taper down slowly, it needs to allow your brain to get used to the new dosage, I feel for you.
Post Reply Post Reply
#28
(01-28-2014, 07:19 PM)me50 Wrote: can you call the doc's office and ask the nurse (if they have one) or have the medical assistant ask the doc what he thinks you should do? I don't know enough about amitriptyline.

That's a good idea. Miraculously, I can leave short e-messages for my PCP and he actually reads and responds to them. Maybe I'll do that.

Sleepster
Apnea Board Moderator
www.ApneaBoard.com


INFORMATION ON APNEA BOARD FORUMS OR ON APNEABOARD.COM SHOULD NOT BE CONSIDERED AS MEDICAL ADVICE. ALWAYS SEEK THE ADVICE OF A PHYSICIAN BEFORE SEEKING TREATMENT FOR MEDICAL CONDITIONS, INCLUDING SLEEP APNEA. INFORMATION POSTED ON THE APNEA BOARD WEB SITE AND FORUMS ARE PERSONAL OPINION ONLY AND NOT NECESSARILY A STATEMENT OF FACT.
Post Reply Post Reply
#29
Sleepster, my husband and I have both been on and come off Amitryptilyne, I suggest you Keep taking the half for at least the next week then I would say every other day for ten days and that should do it.
They say you should do these things slowly. But we all know what our bodies are comfortable with doing. I would go for the weening. My husband would just stop.
You can bite the bullet and just stop and maybe suffer for a few days, or maybe you will be one of the lucky ones and breeze through it.
Whatever you decide I wish you the best of luck. I am just happy for you coming off the Amitryptilyne.
I hope you are sleeping well at night.
Sleep Tight...
Gabby
Post Reply Post Reply


#30
Sleepster, Amitriptyline stopped working on my headaches, at least the daily ones. So my neuro put me on Topomax. I've been on it for almost 4 months and I am in love. He said if the Topomax works well, we would try stopping the Amitriptyline. The daily "just for the sheer giggles of it" headaches have stopped.

My headaches and migraines are related to my neck issues, not my sleep apnea. I've tried almost everything over the years. My current medications are the Topomax (50mg x2, a very low dose of a seizure medication), Amitriptyline (50mg), and Relpax for when they go too far. I'm really hoping we can drop the Amitriptyline or at least reduce it. The problem, however, is if I miss a dose of the Topomax, I pay for it big time.

If the Topomax had not worked, there was nothing else to try. I would have had to go back to the ortho and begged them to try the neck surgery.
PaulaO2
Apnea Board Moderator
www.ApneaBoard.com


Breathe deeply and count to zen.

INFORMATION ON APNEA BOARD FORUMS OR ON APNEABOARD.COM SHOULD NOT BE CONSIDERED AS MEDICAL ADVICE. ALWAYS SEEK THE ADVICE OF A PHYSICIAN BEFORE SEEKING TREATMENT FOR MEDICAL CONDITIONS, INCLUDING SLEEP APNEA. INFORMATION POSTED ON THE APNEA BOARD WEB SITE AND FORUMS ARE PERSONAL OPINION ONLY AND NOT NECESSARILY A STATEMENT OF FACT.




Post Reply Post Reply


Forum Jump:

New Posts   Today's Posts




About Apnea Board

Apnea Board is an educational web site designed to empower Sleep Apnea patients.

For any more information, please use our contact form.